What is SSRI?SSRI are the selective serotonin reuptake inhibitor medications, used to treat depression, personality disorders and anxiety. In some cases, these drugs can be useful to treat sleeping problems (insomnia) and premature ejaculation.
These medications are designed to increase the level of serotonin (neurotransmitter which is found to lack in depression patients). SSRIs work by inhibiting the reuptake of serotonin, thus raising the level of this neurotransmitter. Predominantly, these medications affect primarily the transporters for serotonin. Some of SSRIs affect other monoamines, such as dopamine or noradrenaline, increasing the level of these neurotransmitters in the brain.
Some of the SSRI medications are: citalopram, escitalopram, paroxetine, fluoxetine, fluvoxamine, sertraline, zimelidine, etc. The most commonly used are probably: paroxetine, sertraline, fluoxetine and fluvoxamine.Discontinuation/Withdrawal Syndrome
Discontinuation SSRI syndrome is somewhat different that the withdrawal, but the doctors and pharmacists still use both terms to explain the symptoms after the cessation of these medications.
These drugs are not addictive as many other medications, and people do not need to take bigger doses of SSRIs over time. The problem is that the sudden stop of SSRIs may cause some physical and psychological symptoms in patients. Reduction of the dose of this medication also has the same effect if the person has been using SSRIs for more than a month.
Symptoms are not similar to original health problem that medications were prescribed for and are not caused by any other drug or medical condition. These health issues can disturb normal functioning and because of that, patients using SSRIs should be aware of these problems.
Most patients experiencing the discontinuation syndrome described it as the brain shiver, shocks or zaps, especially the patients using paroxetine. However, there are various symptoms of the same problem too. Some people had issues with the nausea, tremor, sleeping, dizziness, sweating, and sometimes vertigo and confusion. Most of these symptoms fall under the potential side effects of these medications, and doctor may refer to them as paresthesias.
SSRI medications may affect the sexual function of the people using them, and lead to libido and orgasm problems (such as anorgasmia, anhedonia), impotence, erection difficulties, premature ejaculation and decrease volume of the semen. SSRIs can also cause priapism, genital anesthesia, constant sexual arousal without the desire, and many other problems.
The World Health Organization (WHO) concluded that these medications are among the highest ranking of all drugs that cause dependence. Discontinuation syndrome is quite frequent in patients using SSRIs, and some 20 to almost 80% of the patients will experience these signs and symptoms.